Washington, 2003Hail in Washington, September 16, 2003
September 16, 2003 · NWS OTX · 1 event in 1 county or zone
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 10
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Sep 16, 1:30 PM PST, 2 hours earlier.
Area forecast discussion, Sep 16, 1:30 PM PST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
230 PM PDT TUE SEP 16 2003
.SYNOPSIS...AN UPPER LEVEL TROUGH WILL MOVE THROUGH THE INLAND
NORTHWEST TONIGHT. A WEAK HIGH PRESSURE RIDGE WILL MOVE OVER THE AREA
ON WEDNESDAY. THE RIDGE WILL THEN FLATTEN OUT SOMEWHAT ALLOWING
WEATHER DISTURBANCES TO PASS THROUGH IT...THE MOST SUBSTANTIAL OF
THESE DISTURBANCES TO PASS THROUGH FRIDAY.
&&
.DISCUSSION...
.TONIGHT THROUGH FRIDAY NIGHT...CONSIDERABLE TROF OF LOW PRESSURE
KEEPING UNSTABLE AND COOL AIRMASS OVER THE AREA TONIGHT. THEREFORE
CONTINUE TO HOLD ONTO POPS FOR SHOWERS WITH SNOW LEVELS MENTIONED
AS LOW AS 4500 FEET NEAR THE NORTHERN FRINGES OF THE FORECAST AREA
DUE TO LOW WET BULB ZERO HEIGHT ASSOCIATED WITH THE COOL NEAR -22
DEG C AIR POOLED UP AT THE 500MB LEVEL OVER KOTX. UPPER LEVEL LOW
PRESSURE EVENTUALLY MOVES EASTWARD AND RIDGING MOVES IN FROM THE
WEST...THUS THE DECREASE IN POPS FOR WEDNESDAY AND WEDNESDAY NIGHT.
ON THURSDAY THE RIDGING FLATTENS OUT SOMEWHAT...OPENING THE DOOR FOR
SMALLER WEATHER DISTURBANCES TO RIDE THROUGH IT...SPECIFICALLY NEAR
THE NORTHERN PORTIONS OF THE EAST SLOPES OF THE CASCADES. THUS
REINTRODUCE SOME SHOWER WORDING THERE FOR THURSDAY AND THURSDAY
NIGHT. ON FRIDAY A MORE SUBSTANTIAL WAVE MOVES THROUGH THE AREA...
THUS THE REINTRODUCTION OF RAIN SHOWERS THROUGH THE WHOLE FORECAST
AREA ON THAT DAY. SLIGHT WARMING TREND THROUGH THE PERIOD BETWEEN
WEDNESDAY THROUGH FRIDAY WHEN THE UPPER LEVEL LOW MOVES AWAY FROM THE
AREA.
.SATURDAY THROUGH TUESDAY...LONG RANGE MODELS CONSISTENT WITH
BUILDING A RIDGE OVER THE PACIFIC NORTHWEST DURING THIS WEEKEND.
FLOW WILL BE DRY AND NORTHWEST THROUGH EARLY NEXT WEEK. RIDGE BECOMES
SOMEWHAT ZONAL ON MONDAY AND TUESDAY OF NEXT WEEK WHICH SHOULD
PREVENT US FROM BECOMING TOO HOT. TEMPERATURES WILL BE SLIGHTLY ABOVE
NORMAL THROUGHOUT THE EXTENDED ALONG WITH NO PRECIPITATION EXPECTED.
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 039 059 040 064 043 070/ 40 10 00 00 00 20
COEUR DALENE 036 057 037 062 040 068/ 40 10 00 00 00 20
PULLMAN 034 057 035 063 038 068/ 30 10 00 00 00 20
LEWISTON 043 065 042 072 045 074/ 20 10 00 00 00 20
COLVILLE 036 067 037 063 040 072/ 40 10 00 10 10 20
SANDPOINT 037 060 036 063 039 070/ 40 10 00 00 00 20
WALLACE 033 056 034 062 037 066/ 40 10 00 00 00 20
MOSES LAKE 041 069 042 070 046 074/ 05 00 00 00 00 20
WENATCHEE 043 065 042 068 045 075/ 05 00 00 00 00 20
OMAK 040 066 041 066 044 073/ 05 10 00 00 00 20
&&
.OTX...WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Sep 16, 4:48 AM PST, 10 hours 42 minutes before
IDZ001>004-026-027-WAZ031>038-041>044-171330-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
548 AM PDT TUE SEP 16 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WASHINGTON AND NORTH IDAHO
.DAY ONE... TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Hail, Spokane
- When
- September 16, 3:30 PM PST to 4:00 PM PST
- Where
- Spokane County, Spokane
- Measured
- 0.25 in hail
- Injuries
- 10 direct, 0 indirect
- Property damage
- $50,000
- Reported by
- NEWSPAPER
- Coordinates
- 47.667, -117.417
During the afternoon of September 19th an isolated rain shower with small hail moved over the Spokane area. On the westbound lane of Interstate 90 drivers were blinded by the low sun shining in their eyes while small hail created slippery conditions. Over 50 cars and trucks were involved in numerous accidents and pileups along a four mile stretch of westbound I-90 in the city of Spokane.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Wyoming, September 16 to 17, 20035 events
- Frost and Freeze in Oregon, September 16 to 17, 20033 events
- Frost and Freeze in California, September 16 to 17, 20032 events
- Frost and Freeze in Alaska, September 16, 20031 event
- Wildfire in Hawaii, September 16 to 19, 20031 event
- Waterspout in Eastern Pacific Coastal Waters, September 16, 20031 event
- Hail in Kentucky, September 16, 20030.75 in hail · 1 event
- High Wind in Idaho, September 16, 20031 event
- Hail in North Dakota, September 16, 20030.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375376.